Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Denver/Boulder, CO

March 20, 20178 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 20, 2017, 5:24 AM MDT for 8 counties in Colorado. It took effect at Mar 20, 2017, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2017, 5:24 AM MDT (11:24 UTC)
In effect from
Mar 20, 2017, 12:00 PM MDT
Expired
Mar 20, 2017, 5:02 PM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4129 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS85 KBOU 201124
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
524 AM MDT Mon Mar 20 2017

...DANGEROUS FIRE WEATHER CONDITIONS CONTINUE IN AND NEAR THE
FOOTHILLS TODAY...

.Very warm and dry air remains over Colorado today. The winds will
be a little lighter in general, but breezy conditions with low 
humidities are still expected in most foothill areas and in some
locations on the plains near the mountains. Gusty winds are most
likely to spread off the foothills in Boulder and northern
Jefferson counties, and in locations just outside of those
counties. Conditions will be worst this afternoon, and improve
quickly this evening.

COZ215-216-239-202100-
/O.NEW.KBOU.FW.W.0017.170320T1800Z-170321T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
524 AM MDT Mon Mar 20 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE
FOOTHILLS AND THE LOWER ELEVATIONS OF BOULDER AND JEFFERSON
COUNTIES...FIRE WEATHER ZONES 235...236...AND 239...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...The Front Range foothills and the lower
  elevations of Boulder and Jefferson counties...Fire Weather 
  Zones 215...216 and 239.

* Timing...Conditions will be worst this afternoon, and improve
  quickly this evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 11 percent.

* Impacts...Fires will start easily and may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
2 follow-up statements
628 
WWUS85 KBOU 202041
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
241 PM MDT Mon Mar 20 2017

...DANGEROUS FIRE WEATHER CONDITIONS CONTINUE IN AND NEAR THE
FOOTHILLS TODAY...

COZ215-216-239-210100-
/O.CON.KBOU.FW.W.0017.000000T0000Z-170321T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
241 PM MDT Mon Mar 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS
AND THE LOWER ELEVATIONS OF BOULDER AND JEFFERSON COUNTIES...FIRE
WEATHER ZONES 235...236...AND 239...

* Affected Area...Fire Weather Zones 215...216 and 239.

* Timing...Gusty winds and low humidities will continue into the
  evening.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...will be in the teens.

* Impacts...Fires will start easily and may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
584 
WWUS85 KBOU 202302
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
502 PM MDT Mon Mar 20 2017

COZ215-216-239-210015-
/O.CAN.KBOU.FW.W.0017.000000T0000Z-170321T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
502 PM MDT Mon Mar 20 2017

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE FRONT RANGE FOOTHILLS AND LOWER ELEVATIONS OF
BOULDER AND JEFFERSON COUNTIES...FIRE WEATHER ZONES
215...216...AND 239...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Humidities were increasing into the 18 to 25 percent range across
the foothills and winds had also decreased late this afternoon.
Conditions will continue to gradually improve through the course
of the evening.

Cooler temperatures, somewhat higher humidities, and lighter winds
can be expected on Tuesday.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 20, 4:28 AM MDT, 56 minutes earlier.

Area forecast discussion, Mar 20, 4:28 AM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
428 AM MDT Mon Mar 20 2017

.SHORT TERM...(Today and tonight)
Issued at 428 AM MDT Mon Mar 20 2017

Warm dry air remains over the area this morning with slightly
cooler and more humid air lurking behind a weak cold front over
Nebraska and the Dakotas. This front will gradually ease across
northeastern Colorado today as pressure rises will continue over
the northern Plains, but mixing of westerly flow aloft should keep
west winds in and near the foothills through the afternoon.
Frontal boundary may become more diffuse due to the mixing. Main
change to the forecast at this time was to show a little more wind
in the foothills, as the models typically underdo the mixing in
these situations. Also dropped high temperatures a couple of
degrees due to more cloud cover.

For tonight, a weak shortwave trough will move north of us. This
could bring a few showers to the northern mountains and northern
border areas overnight. This should also help the cooler air to
become more widespread on the plains.

.LONG TERM...(Tuesday through Sunday)
Issued at 428 AM MDT Mon Mar 20 2017

SWLY flow aloft will be across the area on Tue with increasing mid
lvl moisture thru the day.  At the sfc a fnt will be stalled out
nr the foothills with sely low lvl flow across the plains. The
ECMWF shows a weak disturbance moving across late in th aftn or
Tue evening. Thus will mention a chc of showers in the mtns. Over
the plains as waa ptrn develops Tue evening may see a chc of
showers as well as the wk disturbance moves across. As for highs
readings will be cooler across nern CO with temps ranging from the
50s across the far nern plains while closer to the foothills
highs reach the mid 60s.

On Wed swly flow aloft will strengthen with still some mid and
higher level moisture embedded in the flow.  At the sfc low pres
will intensify along the front range as high pres is over the
central plains.  This will lead to increasing sly flow across the
plains.  Overall the threat of showers in the mtns looks lower on
Wed so will only mention low pops.  Over nern CO it looks dry and
windy with warmer temperatures except possibly over the far nern
corner.

For Wed night into Thu an upper level trough will move into the
Great Basin with stg ssw flow aloft over the area.  QG fields show
increasing mid ascent by aftn which should bring a better chc of
showers to the mtns.  Across nern CO sfc low pres will intensify
over the plains with the ECMWF having the low near Limon by late
aftn while the GFS has it over the far nern corner.  My guess would
be neither position will be correct as main low will probably end up
closer to Denver.  At any rate if the sfc low ends up further west
this would allow for a potential triple point to dvlp somewhere over
the nern plains by aftn with the possibility of strong storms along
and east of a Sterling to Akron line.  As for highs will keep
readings in the mid 60s to lower 70s across the plains.

By Thu night into Friday there is better agreement tonight that a
storm system will affect the area.  The ECMWF has been consistent so
far in showing a deepening upper level low nr the four corners
Thu evening which then moves into far sern CO by 12z Fri. The GFS
shows a somewhat similar solution as well. Naturally if the upper
level low takes this track then a widespread pcpn event would
occur over much of nrn CO with the potential for heavy snow in the
mtns and foothills. At lower elevations current fcst temps are
borderline for snow across the plains so will mention a rain/snow
mix for now.

Meanwhile one thing that bothers me is that the current trend of
fcst height falls and 250 mb waa suggest a more srn track across
central NM into wrn TX.  If that occurs then the more significant
pcpn could end up being further south across srn CO so that will be
something to watch in the days ahead.

By Fri night the storm system no matter where it tracks will
gradually move east of the area with pcpn ending by early evening.
On Sat an upper level ridge builds across CO as another system moves
into the Great basin by Sat night.  Thus will allow for a dry day
with seasonal temperatures.

For Sun both the ECMWF and GFS show another upper level trough
affecting the area which would bring a good chance of snow to the
mtns.  At lower elevations the ECMWF is more closed off with this
feature which could also bring a chc of pcpn to nern CO as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 428 AM MDT Mon Mar 20 2017

VFR through tonight. Westerly winds will mix down at KDEN/KBJC by
18z with gusts in the 15 to 25 knot range. The stronger values are
more likely at KBJC. Winds at KAPA may be more erratic and will
generally be weaker.

&&

.FIRE WEATHER...
Issued at 428 AM MDT Mon Mar 20 2017

Warm dry air remains in place. West winds are expected to mix to
the surface over the Front Range foothills this afternoon,
spilling onto the adjacent plains in some places. This is most
likely in Boulder and Jefferson counties and areas bordering those
counties. Wind speeds may be marginal, but the air is very dry, so
a Red Flag Warning has been issued for the foothills as well as
the lower elevations of Boulder and Jefferson counties. Both the
wind and humidity should improve quickly this evening.

Fire Danger will decrease in most areas on on Tue as cooler air
behind a cold front affects northeast Colorado.  The only exception
would be across Park county and the southern Foothills.  On Wed fire
danger will increase over the front range urban corridor, foothills
and Park county due to increasing wind and lower humidity values.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon until 7 PM MDT for the Front Range
foothills and lower elevations of Boulder and Jefferson
counties...Fire weather zones 215...216...and 239.
&&

SHORT TERM...Gimmestad
LONG TERM...RPK
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad/RPK
Hazardous weather outlook, Mar 19, 11:15 AM MDT, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1115 AM MDT Sun Mar 19 2017

COZ030>051-200515-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1115 AM MDT Sun Mar 19 2017

...Red Flag Warning Until 7 PM MDT This Evening...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

Gusty west winds, very warm temperatures and low relative humidity
will combine with very dry vegetation to produce very high fire
danger for the the northern foothills and adjacent plains of
northeast Colorado through early this evening. West winds of 15 to
25 mph will be common today with higher gusts to around 40 mph in
the foothills and nearby plains. In addition, high temperatures
today will be near record levels with relative humidities in the
single digits and teens on the plains. Overnight, the fire danger
should decrease with cooler temperatures and higher humidities.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The fire danger will remain high in the foothills and on the
plains on Monday with very warm temperatures and low relative
humidity. Winds are not expected to be as gusty though, except up
along the Wyoming border and over the Palmer Divide where winds
may gust to 30 mph in the afternoon.

Monday night and Tuesday, there is a chance of rain and snow
showers in the mountains with the snow level lowering to around
9000 feet during the overnight hours. Any snow accumulation will
be minor and confined to higher elevations. There is also a slight
chance of rain showers on the plains Tuesday afternoon and
evening, including a possible gusty thunderstorm or two over the
higher terrain southeast of Denver.

Warm, dry and breezy conditions on Wednesday will again elevate
the rangeland fire danger on the plains.

For Wednesday night through Friday...a storm system projected to
track slowly across Colorado bringing lower temperatures to the
area, rain and snow to the high country and a chance of rain
showers to lower elevations. Some mountain areas could see
several inches of snow and on the plains areas of light to
moderate rainfall. Dry and warmer weather will then return the
outlook area for Saturday.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Meier/Baker

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.